Phenytoin implicated as a cause of tissue necrosis on extravasation

0

“Phenytoin has been implicated as a serious cause of tissue necrosis on extravasation. It is a unique complication for the anesthetist and not much is quoted in anesthesia literature.” Hasija et al (2014).

Reference:

Hasija, N., Hazarika, A.J., Sokhal, N. and Kumar, S. (2014) Tissue necrosis of hand caused by phenytoin extravasation: An unusual occurrence. Saudi Journal of Anaesthia. 8(2), p.309–310.

Extract:

“Phenytoin has been implicated as a serious cause of tissue necrosis on extravasation. It is a unique complication for the anesthetist and not much is quoted in anesthesia literature. We cite here an incident, where a 3-year-old child weighing 12 kg was shifted to neurosurgery ICU from emergency around midnight with head injury. On examination, swelling was seen around dorsum of her left hand associated with slight skin discoloration and a 22 G IV cannula inserted very near to wrist joint seemed to be the cause. The cannula was removed immediately and hand was elevated. By evening the situation worsened with blister formation on dorsum of hand and purple discoloration. The radial artery was barely palpable.”

Full text with photographs available here.

Other intravenous and vascular access resources that may be of interest (External links – IVTEAM has no responsibility for content).

Main page

Share.

Comments are closed.

Free Email Updates
Join 5.5K IVTEAM members. Subscribe now and be the first to receive all the latest free updates from IVTEAM!
100% Privacy. We don't spam.